South Dakota, 2003

Hail in South Dakota, May 26, 2003

May 26, 2003 · NWS UNR · 1 event in 1 county or zone

Hail covered the ground between Rochford and Deerfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail covered the ground between Rochford and Deerfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 11:50 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, May 26, 11:50 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1250 PM MDT MON MAY 26 2003

CURRENT SURFACE MAP SHOW TROF ACROSS EASTERN MONTANA INTO EASTERN
WYOMING. TIGHT PRESSURE GRADIENT ACROSS EASTERN PORTION OF
CWA...WITH GUSTY SOUTHEAST WINDS.

AREA OF INSTABILITY ALONG THE TROF...WITH CAPE FORECAST TO BE AROUND
15 J/KG. SOME THUNDERSTORMS NOW DEVELOPING OVER THE NORTHERN BLACK
HILLS...IN AREA OF LEE SIDE CONVERGENCE. SCATTERED THUNDERSTORMS
EXPECTED THIS AFTERNOON/EVENING ACROSS NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA. SUFFICIENT SHEAR ALONG THE TROF FOR SOME SUPERCELLS
ACROSS NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA.

FOR TUESDAY...SHORWAVE MOVES ACROSS THE RIDGE INTO EASTERN NORTH
DAKOTA/MINNESOTA...BRINGING SOME MID LEVEL COOLING TO THE AREA.
SURFACE COLD FRONT SLIDES THROUGH THE FORECAST AREA IN THE
AFTERNOON. A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA...WITH
BEST CHANCE ALONG AND AHEAD OF THE COLD FRONT.

DRY WEDNESDAY AND THE FIRST HALF OF THURSDAY WITH TEMPERATURES
WARMING. 850MB TEMPERATURES WARM ENOUGH THAT SOUTHWEST SOUTH DAKOTA
COULD CLIMB INTO THE LOWER 90S. NEXT SHORTWAVE/COLD FRONT TO AFFECT
THE AREA THURSDAY AFTERNOON INTO FRIDAY MORNING.

IN THE EXTENDED...DRY WEATHER AND ABOVE AVERAGE TEMPERATURES WILL
CONTINUE WITH RIDGE OVER THE NORTHERN ROCKIES.

.UNR...NONE.
Hazardous weather outlook, May 26, 8:40 AM MST, 7 hours 20 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER
NORTHEAST WYOMING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND THURSDAY WILL SEE A CHANCE OF THUNDERSTORMS ALSO...AS A
COUPLE OF FRONTS MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 26, 1:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT MON MAY 26 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 PM    2 N CHEYENNE CROSSING     SD   1.00 INCH HAIL
05/26/03   LAWRENCE                       REPORTED BY LAW ENFORCEMENT.

0150 PM    10 S DEADWOOD             SD   0.88 INCH HAIL
05/26/03   LAWRENCE                       REPORTED BY SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
May 26, 4:00 PM MST
Where
Pennington County, 2 mi S of Deerfield
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.983, -103.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358012.